Ephedra Supplements Pose Danger to ConsumersNov 7, 2000 | American Council on Science and Health Between June 1997 and March 1999, the U.S. Food and Drug Administration received 140 reports of adverse effects from taking dietary supplements containing extracts of a compound called ephedra. The FDA requested an evaluation of these reports by independent researchers to help it determine what, if any, action it should take to regulate such products.
In an unusual proceeding, the New England Journal of Medicine decided to release the results of that study to the public early because of "its potential public health implications." The final report will be published in December.
The purpose of the review was to determine the likelihood that ephedra-containing supplements had actually caused the reported adverse events. Additionally, the reviewers examined factors that might increase consumers' risk when using such products, as well as the adequacy of warnings about possible risks on product labels.
Ephedra alkaloids (the active ingredients in ephedra products) are extracted from the stems of various species of Ephedra plants. Such extracts have been part of traditional Chinese medicines for thousands of years, according to the dietary supplement industry. In the United States, they are found in dietary supplements sold to promote weight loss and "boost energy." Such products often contain other chemicals, such as the stimulant caffeine.
Ephedra alkaloids are known to have some useful effects, such as decreasing nasal congestion and asthma-related bronchial constriction. Unfortunately, these compounds also increase blood pressure and heart rate, and can cause nervousness, headaches and dizziness. Thus, people who suffer from heart conditions, high blood pressure or diabetes could be at increased risk for adverse effects from ephedra-containing supplements, especially if they also use other medications.
The adverse events evaluators were Dr. Christine Haller and Dr. Neal L. Benowitz, both from the University of California, San Francisco and the California Poison Control System. Of the 140 cases examined, they considered 43 to be definitely or probably related to the use of dietary supplements that contained ephedra alkaloids.
Nearly half (47 percent) of the events were related to cardiovascular symptoms -- high blood pressure was most frequently reported. Haller and Benowitz noted that strokes (10) and seizures (seven) were the most frequent types of reported events related to the central nervous system. There were 10 reports of deaths associated with the use of ephedra-containing dietary supplements.
In their discussion, the authors suggested that caffeine, present in many ephedra products, "is likely to enhance the cardiovascular and central nervous system effects of ephedrine" and thus would increase the risk of adverse effects. Indeed, they indicated that the doses of ephedrine that were associated with adverse effects were relatively low, and suggested that the serious events reported could be due to an number of coincident factors, such as interactions with caffeine or other drugs, individual susceptibility, or pre-existing medical conditions.
Haller and Benowitz stated that, "because of the severity of the adverse events that we reviewed, we conclude that dietary supplements that contain ephedra alkaloids pose a serious health risk to some users." They concluded, "Our findings arouse concern about the risks of these products, given that they have no scientifically established benefits."
Gilbert Ross, M.D., medical director of the American Council on Science and Health, commented that, "since ephedra has not been shown to be effective anyway, dietary supplements containing ephedra must, at the very least, bear clear warnings on their labels to alert consumers to the potentially lethal side effects of these products."